|anemia, red blood is low
Oct 31, 2006
Can you please tell me at what point is it neccessary for a blood trasfusion? And how come procrit doesn't help some people? I am on peginterferon and Ribavan and taking 6o,000 procrit. My red count is 7.6 and my baseline is 14. Years ago, I had numerous tranfusions because of AZT. Procrit didn't work then either, I swore to myself never again will I get a transfusion. Well now I am feeling so sickly and weak that I really want a transfusion. I see a Hemotologist, should he have sent me for a transfusion? Thanks you so much
Response from Dr. Frascino
Blood transfusions are indicated for significant symptomatic anemia. The hemoglobin level that would trigger a transfusion varies considerably form case to case. It involves many variables, including the rapidity with which the anemia developed, the underlying cause of the anemia, comorbid conditions, etc. Your hematologist and HIV specialist should be closely monitoring your condition and should recommend a transfusion if it becomes necessary. There is no doubt you are significantly anemic (hemoglobin 7.6). You also have a number of underlying conditions that could be causing your anemia, including drug side effects (ribavirin) and anemia of chronic disease (HIV and hepatitis C).
Anemia could contribute to your current symptoms of feeling sickly and weak. However, there are other factors that might also be contributing, such as combination therapy with peg-interferon and ribavirin. Interferon can cause "the flu from Hell" and ribavirin, as noted above, can cause anemia.
Regarding your question related to Procrit efficacy, I'll reprint a question from the archives in which I addressed this topic.
Finally, as to whether you should have another transfusion now, I would suggest you discuss this with your hematologist and HIV specialist. Together you should develop a plan for evaluating all the potential underlying causes of your anemia and then specifically treating each those problems. If Procrit at your current dose isn't working, there is reason that, too, should be investigated.
what might cause Procrit not to work? Mar 31, 2004
Hey Dr Bob,
Drugs have a habit of not working for me. I'm anemic and will be starting Procrit soon. Does the needle hurt? Anyway, how often doen't it work and what the the most common reasons it fails? I don't mean to sound pessimistic, especially to you-this world's most optimistic angel. Anemic Fan-man
Response from Dr. Frascino
Hello Anemic Fan-Man,
You haven't even tried Procrit yet and you are wondering why it might not work? You and I need to have a talk about whether the espresso cup is half full or half empty!
Does the needle hurt? No, it's a tiny needle and the injection is self-administered just under the skin. This is very different from a not-so-pleasant intramuscular injection, like the one you got the last time you had syphilis or those uncomfortable testosterone butt injections. (Actually, I have no idea if you've ever had syphilis or testosterone shots. I'm just trying to give an example or two.)
How often does Procrit not work? That's a pessimistic question to which I'll give an optimistic response. The frequency of non-response to Procrit is extremely low when Procrit is appropriately used. The "appropriately used" phrase here is key. Anemic folks who fail to respond to Procrit usually have a type of anemia that should have been treated in other ways in the first place. For instance, anemia due to nutritional deficiencies iron, vitamin B12, or folate should be treated with specific nutritional supplements, not Procrit. Similarly, if someone is anemic because they have an overlooked ongoing blood loss (say from a "bleeding ulcer" or abnormally heavy menstrual flow, etc.), the appropriate treatment would be to stop the blood loss! Unrecognized disease states certain opportunistic infections, for instance can also have anemia as a key component. Appropriate therapy would be to treat the underlying cause.
Other potential causes for lack of response (or inadequate response) to Procrit include insufficient time for response, inadequate dose, and/or inadequate iron stores. Some folks have been lead to believe that Procrit would correct their anemia within the first or second dose. Unfortunately, that's a false assumption. Procrit stimulates the bone marrow to make additional new red blood cells, and this process takes time. The amount of time it actually takes for the hemoglobin to rise significantly varies from patient to patient, and is usually between two and six weeks. The optimal dose of Procrit also varies from patient to patient. The dose is adjusted, based on an individual's response to the treatment. Lack of sufficient iron can also limit or delay an optimal response, because iron is a key component of hemoglobin, which is a key component of red blood cells. If we push up the rate new red blood cells are being formed with Procrit, we need to make sure all the necessary individual components (particularly iron) are available for the increased production rate. Iron supplies can be evaluated and monitored with a simple blood test. I could also describe for you incredibly rare conditions, like aluminum intoxication and osteitis fibrosa cystica, as other causes of potential non-response, but that's way more information than anyone would ever want to know.
So, to be true to my "optimistic angel" persona, I can tell you that in my personal experience of prescribing this drug for over ten years, I have never seen Procrit not work when it was appropriately prescribed.
Hopefully now you'll agree with me that the espresso cup is indeed still half-full, and that you should be looking forward to beginning your Procrit therapy with high expectations for success!
Hiv and athletes
how to do an anal swap
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.